Texas, 2009

Tornado and Hail in Texas, June 15, 2009

June 15, 2009 · NWS AMA · 16 events in 3 counties and zones

Severe thunderstorms developed in the late afternoon and early evening across the eastern Texas Panhandle as an upper level disturbance interacted with a moist and unstable air mass. These storms produced golf ball to softball size hail while multiple brief tornado touchdowns from the same wall cloud were reported in Wolf Creek Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed in the late afternoon and early evening across the eastern Texas Panhandle as an upper level disturbance interacted with a moist and unstable air mass. These storms produced golf ball to softball size hail while multiple brief tornado touchdowns from the same wall cloud were reported in Wolf Creek Park. No damage or injuries were reported from any of the tornado touchdowns, however one staff member from an archeological project in Wolf Creek Park was injured when hail struck his arm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 15, 2:15 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 15, 2:15 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT MON JUN 15 2009

.DISCUSSION...
FIRST ITEM OF CONCERN IS THREAT FOR TSTMS.  DRYLINE HAS MIXED EWD
INTO WRN COLUMN OF COUNTIES IN PNHDLS.  TEMPS RISING INTO LOWER 90S
AT THIS TIME.  RICH DEEP MSTR IS IN PLACE AHEAD OF DRYLINE...
RESULTING IN A VERY UNSTABLE AIRMASS.  WILL CALL FOR ISOLATED TO
SCATTERED TSTMS THIS EVE...WITH MENTION OF SEVERE POSSIBLE.

WEAK COLD FRONT EXPECTED TO MOVE INTO NRN ZONES TNGT...LINGERING
ACROSS TX PNHDL DURING MUCH OF THE DAY ON TUE.  EXPECT THIS BNDRY TO
RETREAT NWD DURING THE AFTN AND EVE ON TUE.  HAVE KEPT AFTN POPS
GOING ACROSS NERN HALF OF FCST AREA TUE AFTN...WHERE POOLING DWPTS ON
N SIDE OF BNDRY EXPECTED TO PRODUCE ZONE OF HIGHER INSTBY.  HAVE
REORIENTED POPS TUE EVE...NOW INCLUDING ERN AND SOUTH CENTRAL
ZONES...WHERE SELY LOW-LEVEL FLOW EXPECTED TO PRODUCE SUFFICIENT MSTR
RETURN.

REMAINING PERIODS WILL BE KEPT DRY AND WARM...AS INCREASING MID-LEVEL
HEIGHTS EXPECTED TO LIMIT LARGE SCALE VERTICAL MOTIONS.  STAYED VERY
CLOSE TO MOS TEMPS ALL PERIODS...BUT HAVE INCREASED WED NIGHT AND THU
TEMPS SLIGHTLY...DUE TO DOWNSLOPING SWLY WINDS.  03

COCKRELL

&&

.FIRE WEATHER...
RELATIVE HUMIDITY VALUES WILL FALL INTO THE 15 TO 25 PERCENT RANGE
TUESDAY AND WEDNESDAY...WITH THE LOWEST VALUES ACROSS THE WESTERN
ZONES.  WINDS ARE EXPECTED TO REMAIN BELOW 20 MPH ON TUESDAY.  ON
WEDNESDAY...WINDS OF 20 TO 25 MPH WILL RESULT IN ELEVATED FIRE
WEATHER CONDITIONS.  ON THURSDAY...ELEVATED FIRE WEATHER CONDITIONS
MAY OCCUR...AS MINIMUM RELATIVE HUMIDITY VALUES FALL INTO THE 15 TO
25 PERCENT RANGE...AND WINDS APPROACH 20 MPH.  FOR FRIDAY AND BEYOND
...RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT.
03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                62  94  62  97  67 /  30  10  10   5   5
BEAVER OK                  64  97  61  99  68 /  40  20  20   5   5
BOISE CITY OK              60  92  60  95  64 /  30  20  10  10  10
BORGER TX                  67  97  70 102  71 /  30  20  20   5   5
BOYS RANCH TX              60  96  61 101  66 /  30  10  10   5   5
CANYON TX                  61  95  60  97  66 /  30  10  10   5   5
CLARENDON TX               66  98  69  99  71 /  40  10  20   5   5
DALHART TX                 57  93  58  96  61 /  30  10  10   5  10
GUYMON OK                  62  96  64 102  65 /  30  20  20   5   5
HEREFORD TX                61  95  62  97  66 /  30   5  10   5   5
LIPSCOMB TX                63  95  64  99  70 /  40  20  20   5   5
PAMPA TX                   68  95  69  97  71 /  40  20  20   5   5
SHAMROCK TX                67 100  71 100  72 /  40  20  20   5   5
WELLINGTON TX              68 101  73 100  73 /  40  10  20   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/03
Hazardous weather outlook, Jun 15, 2:20 PM CST, 1 hour 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT MON JUN 15 2009

OKZ001>003-TXZ001>020-161100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
320 PM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME SEVERE THROUGH
TONIGHT WITH THE PRIMARY THREATS BEING VERY LARGE HAIL AND DAMAGING
WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. A TORNADO WATCH
IS IN EFFECT FOR ALL BUT THE FAR WESTERN COUNTIES OF THE TEXAS AND
OKLAHOMA PANHANDLES UNTIL 11 PM CDT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING ACROSS THE
OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE. SOME OF THESE
STORMS MAY GET STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN
ALERT AND BE READY FOR POSSIBLE ACTIVATION THROUGH TONIGHT.

KRAUSE

In the hours before

Local storm report, Jun 15, 12:33 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
133 PM CDT MON JUN 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     6 N PANHANDLE           35.43N 101.38W
06/14/2009                   CARSON             TX   TX DOT

            TELEPHONE POLES KNOCKED OVER...DELAYED REPORT

&&

EVENT NUMBER AMA01545

SFJ
Local storm report, Jun 15, 12:35 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
135 PM CDT MON JUN 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             AMARILLO                35.20N 101.82W
06/14/2009  E0.75 INCH       POTTER             TX   BROADCAST MEDIA

0447 PM     HAIL             AMARILLO                35.20N 101.82W
06/14/2009  E0.75 INCH       POTTER             TX   BROADCAST MEDIA

0458 PM     HAIL             7 NNE AMARILLO          35.30N 101.77W
06/14/2009  E1.00 INCH       POTTER             TX   TRAINED SPOTTER

0545 PM     HAIL             8 WSW HOWARDWICK        34.99N 101.04W
06/14/2009  E4.50 INCH       DONLEY             TX   PUBLIC

            RELAYED THROUGH THE SHERIFFS OFFICE

0548 PM     HAIL             1 W CLARENDON           34.94N 100.91W
06/14/2009  M0.75 INCH       DONLEY             TX   TRAINED SPOTTER

0636 PM     HAIL             PRINGLE                 35.95N 101.46W
06/14/2009  E1.75 INCH       HUTCHINSON         TX   BROADCAST MEDIA

0652 PM     HAIL             4 S HEREFORD            34.77N 102.40W
06/14/2009  E2.50 INCH       DEAF SMITH         TX   PUBLIC

            QUARTER TO TENNIS BALL SIZE HAIL. GARDEN DESTROYED.

0654 PM     HAIL             9 NNE STINNETT          35.94N 101.38W
06/14/2009  E1.00 INCH       HUTCHINSON         TX   EMERGENCY MNGR

            HAIL COVERING GROUND 3 MILES NORTH OF Y ON HWY 207.
            CORRECTED TIME OF EVENT.

0701 PM     HAIL             9 E MORSE               36.06N 101.31W
06/14/2009  E0.75 INCH       HANSFORD           TX   PUBLIC

0923 PM     NON-TSTM WND GST 3 SW DALHART            36.03N 102.55W
06/14/2009  M74 MPH          HARTLEY            TX   ASOS

0955 PM     TSTM WND DMG     6 N PANHANDLE           35.43N 101.38W
06/14/2009                   CARSON             TX   TX DOT

            TELEPHONE POLES KNOCKED OVER...DELAYED REPORT

1102 PM     HAIL             1 S PERRYTON            36.38N 100.80W
06/14/2009  E1.75 INCH       OCHILTREE          TX   BROADCAST MEDIA

            QUARTER TO GOLF BALL SIZE HAIL ON THE SOUTH SIDE OF
            PERRYTON.

&&

EVENT NUMBER AMA01534 AMA01535 AMA01536 AMA01538 AMA01537 AMA01541
AMA01539 AMA01540 AMA01542 AMA01543 AMA01545 AMA01544

SFJ
Special weather statement, Jun 15, 2:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT MON JUN 15 2009

TXZ003-008-152130-
HANSFORD TX-HUTCHINSON TX-
355 PM CDT MON JUN 15 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR HUTCHINSON AND
HANSFORD COUNTIES.

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 7 MILES NORTH OF MORSE TO MORSE...
MOVING EAST AT 25 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

KRAUSE

The radar

The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 tornado. Local standard time, as filed.

Hail, Hansford

When
June 15, 3:25 PM CST
Where
Hansford County, 2.17 mi SE of Spearman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.180, -101.170

Hail, Hansford

When
June 15, 3:29 PM CST
Where
Hansford County, 0.56 mi E of Spearman
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.200, -101.190

Hail, Hansford

When
June 15, 3:29 PM CST
Where
Hansford County, 0.56 mi E of Spearman
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
36.200, -101.190

Hail, Hansford

When
June 15, 3:37 PM CST
Where
Hansford County, 6.09 mi NE of Spearman
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.260, -101.120

Hail, Hansford

When
June 15, 3:37 PM CST
Where
Hansford County, 10.87 mi SE of Hitchland
Measured
1.75 in hail
Reported by
Public
Coordinates
36.370, -101.190

Hail, Ochiltree

When
June 15, 4:22 PM CST
Where
Ochiltree County, 14.26 mi SSE of Perryton Muni Arpt
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
36.210, -100.650

Hail, Ochiltree

When
June 15, 4:27 PM CST
Where
Ochiltree County, 14.26 mi SSE of Perryton Muni Arpt
Measured
2.5 in hail
Reported by
Park/Forest Service
Coordinates
36.210, -100.650

Hail, Ochiltree

When
June 15, 4:31 PM CST
Where
Ochiltree County, 16.86 mi SE of Perryton Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.210, -100.560

Hail, Ochiltree

When
June 15, 4:32 PM CST
Where
Ochiltree County, 16.86 mi SE of Perryton Muni Arpt
Measured
4.5 in hail
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
36.210, -100.560

One person was struck by hail and received some bruises on the arm. The person was treated on-site.

Hail, Lipscomb

When
June 15, 4:42 PM CST
Where
Lipscomb County, 10.38 mi S of Booker
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.300, -100.540

Hail, Lipscomb

When
June 15, 4:42 PM CST
Where
Lipscomb County, 10.03 mi W of Lipscomb
Measured
2 in hail
Reported by
Public
Coordinates
36.230, -100.450

Hail, Ochiltree

When
June 15, 4:56 PM CST
Where
Ochiltree County, 9.25 mi SSE of Farnsworth
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
36.150, -100.930

Tornado, Ochiltree

When
June 15, 5:23 PM CST to 5:29 PM CST
Where
Ochiltree County, 16.01 mi SSE of Perryton Muni Arpt
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
36.180, -100.660

Trained spotters observed one tornado touch down briefly around 1723 CST about five miles east of Wolf Creek Park. This tornado lifted back up less than a minute later. There were additional tornadoes that briefly touched down as witnessed by dust and grass being lifted up around the circulation. The tornadoes were located in open country with the last tornado lifting at 1729 CST. The trained spotter was located about two miles from the tornadoes. The path length of the tornadoes was around a quarter of a mile with a width of around fifty yards.

Hail, Ochiltree

When
June 15, 5:25 PM CST
Where
Ochiltree County, 14.26 mi SSE of Perryton Muni Arpt
Measured
4.5 in hail
Reported by
Park/Forest Service
Coordinates
36.210, -100.650

Hail, Ochiltree

When
June 15, 5:27 PM CST
Where
Ochiltree County, 15.27 mi SSE of Perryton Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.210, -100.610

Hail, Lipscomb

When
June 15, 5:51 PM CST
Where
Lipscomb County, 8.92 mi W of Lipscomb
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.230, -100.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176234, 176235, 176257, 176236, 176237, 176239, 176238, 176243, 176247, 176240, 176241, 176242, 176256, 176246, 176244, 176245.